Antibiotic-Associated Diarrhea describes frequent, watery bowel movements (diarrhea) that occur in response to medications used to treat bacterial infections (antibiotics). Typically, no pathogens are identified and the diarrhea is caused by changes in the composition and function of the intestinal flora. Most patients respond to supportive measures and discontinuation of antibiotics.
AAD typically occurs in 5-35% of patients taking antibiotics and varies depending upon the specific type of antibiotic, the health of the host and exposure to pathogens. Nearly all antibiotics can cause antibiotic-associated diarrhea, colitis or pseudomembranous colitis. The antibiotics most commonly linked to antibiotic-associated diarrhea include: Cephalosporins, such as cefixime (Suprax) and cefpodoxime, Clindamycin (Cleocin), Penicillins, such as amoxicillin (Amoxil, Larotid, others) and ampicillin, Fluoroquinolones, such as ciprofloxacin (Cipro) and levofloxacin (Levaquin).
In the vast majority of patients AAD is a mild and self- limited illness that responds to the discontinuation of antibiotics, supportive care, and fluid and electrolyte replacement. The diagnosis of C. difficile colitis should always be established before antimicrobial therapy is implemented, we strongly agree with the current ACG guidelines in that empirical therapy should be initiated in highly suggestive cases of severely ill patients.